Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 76, NWS Northern Indiana

June 28, 2003LaPorte County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2003, 2:25 PM CDT for LaPorte County, Indiana. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2003, 2:25 PM CDT (19:25 UTC)
Expired
Jun 28, 2003, 3:30 PM CDT
In force
65 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County LaPorte County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.4 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 169 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
169 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

565 
WUUS53 KIWX 281925
SVRIWX
INC091-282030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
225 PM CDT SAT JUN 28 2003

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LA PORTE COUNTY IN INDIANA

* UNTIL 330 PM CDT

* AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF WANATAH...MOVING EAST AT 25
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WANATAH
  MICHIGAN CITY
  POTTAWATTOMIE PARK
  TRAIL CREEK
  LONG BEACH
  MICHIANA SHORES

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4175 8692 4127 8697 4148 8657 4174 8656

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 12:30 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 28, 12:30 PM CDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1230 PM EST SAT JUN 28 2003

18Z TAF DISCUSSION
STRONGER STORMS WERE PASSING NORTH OF SBN AT 1720Z...WITH SCT SHRA
ASSOCIATED WITH WEAK SHORT WAVE OVER NE IL. EXPECT SCT SHOWERS WILL
MOVE EAST THIS AFTERNOON. BY THIS EVENING...SKIES SHOULD BECOME
PARTLY CLOUDY AT SBN/FWA WITH VFR CONDITIONS.

PREVIOUS FORECAST DISCUSSION
TSRA CONTINUE TO FIRE IN HIGHER LOW LEVEL THETA-E AIR AXIS ACROSS
FA. UPDATED ZONES TO REFLECT SCATTERED WORDING TODAY...EXCEPT FOR
ONLY AM IN ERN ZONES. THEN INCREASED CHANCES TO LIKELY CATAGORY NW
ZONES THIS AFTERNOON AS 8H JET MOVES INTO FA.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

PBM
Hazardous weather outlook, Jun 28, 5:25 AM CDT, 9 hours before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-291030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
525 AM EST SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR AHEAD OF A COLD FRONT. THERE IS A
CHANCE THAT A FEW STORMS LATE THIS AFTERNOON AND EVENING MAY CONTAIN
ISOLATED DAMAGING WIND GUSTS OR HAIL TO ONE INCH IN DIAMETER. THE
GREATEST POTENTIAL FOR SEVERE STORMS IS ALONG AND WEST OF A
LOGANSPORT TO WARSAW TO THREE RIVERS LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH INDEPENDENCE DAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY. HOWEVER...SEVERE STORMS
ARE NOT ANTICIPATED AT THIS TIME FOR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE LATE THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:15 PM CDTSevere Thunderstorm WarningIWXWhite60 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.